Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Cleveland, OH

May 22, 2018Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2018, 4:57 PM EDT for Stark County, Ohio. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 4:57 PM EDT (20:57 UTC)
Expired
May 22, 2018, 5:30 PM EDT
In force
33 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stark County, OH

The radar

The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:10 PM EDTTSTM WND DMGAlliance, OHMEDIA RELAYED A PHOTO ON TWITTER OF A SMALL TREE OR LARGE BRANCH DOWN IN ALLIANCE. TREE WAS ALIVE AND HEALTHY LOOKING.
May 22, 5:10 PM EDTTSTM WND DMGAlliance, OHMEDIA RELAYED A PHOTO ON TWITTER OF A SMALL TREE OR LARGE BRANCH DOWN IN ALLIANCE. TREE WAS ALIVE AND HEALTHY LOOKING. UPDATED REPORT INDICATES THAT A SECOND LARGE TREE FELL JUST DOWN THE STREET.
May 22, 5:10 PM EDTHAIL 0.75Alliance, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS51 KCLE 222057
SVRCLE
OHC151-222130-
/O.NEW.KCLE.SV.W.0026.180522T2057Z-180522T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
457 PM EDT TUE MAY 22 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Stark County in northeastern Ohio...

* Until 530 PM EDT

* At 457 PM EDT, a severe thunderstorm was located near Hartville, or
  10 miles northeast of Canton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Canton, Alliance, North Canton, Louisville, Hartville, Limaville
  and Maximo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 8137 4099 8136 4099 8109 4080 8109
TIME...MOT...LOC 2057Z 285DEG 27KT 4093 8124 

HAIL...1.00IN
WIND...60MPH
 
$$

Mullen
2 follow-up statements
999 
WWUS51 KCLE 222110
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
510 PM EDT TUE MAY 22 2018

OHC151-222130-
/O.CON.KCLE.SV.W.0026.000000T0000Z-180522T2130Z/
Stark OH-
510 PM EDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN STARK COUNTY...

At 510 PM EDT, a severe thunderstorm was located over Alliance, or 13
miles west of Salem, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Canton, Alliance, Louisville, Limaville and Maximo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4084 8133 4099 8118 4099 8109 4080 8109
TIME...MOT...LOC 2110Z 285DEG 27KT 4090 8111 

HAIL...0.75IN
WIND...60MPH
 
$$

Mullen
516 
WWUS51 KCLE 222131
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
531 PM EDT TUE MAY 22 2018

OHC151-222141-
/O.EXP.KCLE.SV.W.0026.000000T0000Z-180522T2130Z/
Stark OH-
531 PM EDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northeastern Ohio.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Stark County.

LAT...LON 4084 8133 4099 8118 4099 8109 4080 8109
TIME...MOT...LOC 2131Z 285DEG 27KT 4086 8092 

$$

Mullen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:15 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 22, 3:15 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
315 PM EDT Tue May 22 2018

.SYNOPSIS...
A cold front across NW OH will push SE of the forecast area this
evening.   High pressure will build south across the Central Great
Lakes Wednesday then drift east and move off the Mid Atlantic Coast
Friday.  Expect dry conditions with a gradual warming trend into the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Severe thunderstorm watch 115 is in
effect until 9PM.   Cold front near a Port Clinton to Findlay line.
Capes ahead of the front between 1500-200 j/kg with 30 knots of
shear.  Convection will push SE of the forecast area toward 00z and
the front will push south of the forecast area by midnight local.
Overnight high pressure will gradually build into the Central Great
lakes ushering in dry conditions.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure will dominate the region Thursday into early Friday.
The high will shift east of the are on Friday with an increase in
low level moisture into Saturday. An upper level trough will be
approaching on Saturday so chances of thunderstorms will be on the
increase.

Temperatures will be above seasonal averages through the short term
period.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper level trough will cross the region Saturday night with a
weak front sagging into the area. This frontal boundary will likely
be the focus for thunderstorms on Sunday. Another weakening cold
front will move toward the region Monday night into Tuesday with
chances of thunder remaining in the forecast.

Temperatures will remain near to slightly above seasonal
averages.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Cold front just SE of Tol area with broken line of showers
developing ahead of it, from Lake Erie SW into Central IN. It will
become the focus of convection later this afternoon. Convection
should push SE of forecast area by 00z. Stratus deck MVFR with
areas of IFR will develop behind the front overnight. Skies
gradually scatter out from the NW late tonight as high pressure
builds over the Great Lakes. High pressure will remain over the
forecast area into the weekend.

OUTLOOK...VFR.

&&

.MARINE...
Cold front currently crossing the lake and will be south of it by
early evening. High pressure will then build into the region and
persist into early Friday. Southwesterly winds on Wednesday may
build waves to 2 to 4 feet for a brief period from Conneaut to
Ripley. Winds will become light and variable Wednesday night into
early Friday. Southwesterly winds increase on on Friday and continue
into Saturday. At this time it does not appear waves will build
enough to warrant a small craft advisory.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...Mullen
LONG TERM...Kosarik/Mullen
AVIATION...DJB
MARINE...Mullen
Hazardous weather outlook, May 22, 9:12 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
912 AM EDT Tue May 22 2018

OHZ020>023-029>033-037-038-047-231315-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Morrow-Holmes-Knox-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening ahead
of an approaching cold front. Some of the thunderstorms may be
strong to severe. The greatest threat will be from damaging winds.
The thunderstorms may also produce brief heavy rain which may cause
ponding of water and minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089-
PAZ001>003-231315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 4:12 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     RAVENNA                 41.16N 81.24W
05/22/2018                   PORTAGE            OH   PUBLIC

            APPROXIMATELY A 9 INCH DIAMETER TREE LIMB DOWN. REPORTED
            ON TWITTER WITH A PICTURE.

&&

RILEY
Special weather statement, May 22, 4:15 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
415 PM EDT TUE MAY 22 2018

OHZ029-030-222100-
Richland-Ashland-
415 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL
ASHLAND COUNTIES...

At 414 PM EDT, a strong thunderstorm was located near Mansfield,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm along with
pea size hail.

Locations impacted include...
Mansfield, Ashland, Shelby, Ontario, Lexington, Crestline,
Loudonville, Hayesville, Perrysville, Lucas, Jeromesville, Mifflin,
Rowsburg, Mohicanville and Olivesburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4070 8263 4071 8263 4071 8268 4072 8273
      4094 8272 4086 8212 4067 8213 4067 8222
      4061 8222
TIME...MOT...LOC 2014Z 286DEG 33KT 4082 8251

Oudeman
Local storm report, May 22, 4:17 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
417 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ASHLAND                 40.87N 82.32W
05/22/2018  E1.00 INCH       ASHLAND            OH   TRAINED SPOTTER

            HAIL FELL ON 71 AND STATE ROUTE 250.

&&

RILEY
Local storm report, May 22, 4:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
423 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             6 N MANSFIELD           40.85N 82.53W
05/22/2018  E0.75 INCH       RICHLAND           OH   TRAINED SPOTTER

&&

RILEY
Special weather statement, May 22, 4:33 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
433 PM EDT TUE MAY 22 2018

PAZ003-222100-
Crawford-
433 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CRAWFORD COUNTY...

At 433 PM EDT, a strong thunderstorm was located 8 miles southwest of
Guys Mills, or 9 miles southeast of Meadville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4161 7983 4155 7992 4154 7993 4151 7998
      4149 8000 4148 8015 4162 8015 4162 7983
      4161 7981
TIME...MOT...LOC 2033Z 270DEG 25KT 4153 8006

Mullen
Special weather statement, May 22, 4:36 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
436 PM EDT TUE MAY 22 2018

OHZ021-022-031-032-222115-
Summit-Portage-Stark-Wayne-
436 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PORTAGE...STARK...
SOUTHERN SUMMIT AND EASTERN WAYNE COUNTIES...

At 434 PM EDT, a strong thunderstorm was located over Hartville, or
10 miles southeast of Akron, moving southeast at 40 mph. A second
strong thunderstorm was near Dalton moving southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with
these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4067 8165 4067 8175 4071 8189 4080 8195
      4114 8147 4113 8127 4098 8109 4074 8109
      4072 8112 4072 8123 4066 8125 4065 8165
TIME...MOT...LOC 2034Z 287DEG 33KT 4097 8138

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:41 PM EDTSpecial Weather StatementCLEKnox64 min
May 21, 8:54 PM EDTAreal Flood AdvisoryCLEAshland, Crawford, Knox, Marion, Morrow, Richland3 hr
May 21, 9:07 PM EDTSpecial Weather StatementCLEAshland, Holmes, Wayne53 min
May 21, 9:30 PM EDTFlash Flood WarningCLEAshland, Morrow, Richland6 hr
May 21, 10:00 PM EDTSpecial Weather StatementCLEHolmes, Stark, Wayne60 min
May 21, 10:11 PM EDTAreal Flood AdvisoryCLEHolmes, Wayne3 hr
May 21, 11:44 PM EDTAreal Flood AdvisoryCLEKnox, Morrow3 hr
May 22, 1:23 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain52 min
May 22, 2:08 PM EDTSpecial Weather StatementCLESeneca22 min
May 22, 2:12 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit44 min
May 22, 2:16 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Seneca, Wyandot59 min
May 22, 2:34 PM EDTSpecial Weather StatementCLEHancock56 min
May 22, 2:43 PM EDTSevere Thunderstorm WarningCLEPortage47 min
May 22, 2:46 PM EDTSevere Thunderstorm WarningCLETrumbull44 min
May 22, 2:47 PM EDTSpecial Weather StatementCLEHuron58 min
May 22, 3:12 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot63 min
May 22, 3:16 PM EDTAreal Flood AdvisoryCLECrawford, Richland, Seneca, Wyandot3 hr
May 22, 3:17 PM EDTSevere Thunderstorm WarningCLEHancock43 min
May 22, 3:23 PM EDTSevere Thunderstorm WarningCLEAshland, Richland52 min
May 22, 3:27 PM EDTSevere Thunderstorm WarningCLETrumbull22 min
May 22, 3:42 PM EDTAreal Flood AdvisoryCLETrumbull3 hr
May 22, 3:58 PM EDTSpecial Weather StatementCLEWayne47 min
May 22, 4:00 PM EDTSpecial Weather StatementCLEMahoning30 min
May 22, 4:15 PM EDTSpecial Weather StatementCLEAshland, Richland45 min
May 22, 4:22 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Morrow, Richland, Wayne53 min
May 22, 4:36 PM EDTSpecial Weather StatementCLEStark, Wayne39 min
May 22, 5:16 PM EDTSpecial Weather StatementCLEHolmes, Stark44 min
May 22, 5:27 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark18 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.